[conf] FCC Workshop on Education and Broadband Access Simulcast into Second Life This Thursday, August 20

This Thursday, August 20, at 10am PST / 1pm EST, Global Kids will be hosting a Second Life simulcast of an FCC Workshop on the intersections of broadband access and education. The goal of this workshop is to identify potential impact of increased broadband access on education outcomes and how broadband policies can help improve those outcomes. The FCC hopes to learn about ways in which broadband can impact education at the early childhood, elementary, secondary, and post-secondary levels in a cost-effective manner. The workshop will look at current programs, such as e-rate and evaluate how such programs can be improved, for example, to take advantage of new technologies that have arisen since it was established. The workshop will also look at what applications and devices might be used to improve educational performance.

Hosted on MacArthur Island in Second Life (click here to teleport ), this video simulcast of the workshop is open to the general public to attend. Virtual event hosting, moderation and technical support provided by Global Kids.

In addition to the Second Life simulcast, the public can participate in the dialogue via Twitter or Ideascale. Twitter users can post a question on Twitter to @USBroadband4Ed as a public reply or a direct message, which may get addressed by the panelists . After the event, you can continue to provide input and questions to the FCC on the Ideascale website at http://usbroadband4ed.ideascale.com/.

For more information about the upcoming workshop see http://broadband.gov/ws_education.html . For information about the in-world event, contact rik@globalkids.org.

Workshop: Education

LOCATION & COORDINATORS

Date: 8/20/09
Time: 1:00 pm
Location: Room TW-C305 (Commission Meeting Room)
Federal Communications Commission
445 12th Street SW
Washington, DC 20554
Directions

Coordinator: Steve Midgley
Phone: (202) 418-1057

The goal of this workshop is to identify potential impact of increased broadband access on education outcomes and how broadband policies can help improve those outcomes. The FCC hopes to learn about ways in which broadband can impact education at the early childhood, elementary, secondary, and post-secondary levels in a cost-effective manner. The workshop will look at current programs, such as e-rate and evaluate how such programs can be improved, for example, to take advantage of new technologies that have arisen since it was established. The workshop will also look at what applications and devices might be used to improve educational performance.

Topics
The following are some of the preliminary topics that will be covered at this workshop. If you would like to discuss any other topics, please send us your suggestions.

Broadband and educational outcomes
Opportunities and benefits of broadband in education
Future use of broadband in education
The future of the e-rate
Most promising broadband related applications and devices for education
Digital literacy

Agenda
1:00 pm Opening by FCC’s Kristen Kane

1:10 pm Panel Introduction, Steve Midgley, Moderator
Queue video introduction (CoSN Student video).

1:20 pm Panel 1: A View on Innovation, Research and Development
(10 minutes from each panelist followed by 15 minutes for questions from the FCC moderating panel and public)

Jim Shelton, Asst Deputy Secretary for Innovation, US Dept of Education
Jim Shelton will provide thoughts on how to create, sustain and support educational innovation across government and in the private sector.

Joel Smith, Vice Provost and CIO, Carnegie Mellon University
Joel Smith will discuss important research work at Carnegie Mellon examining the effectiveness of digital learning resources.

Kumar Garg, Policy Analyst, Office of Science and Technology Policy
Kumar Garg will share the latest strategy and policy thinking on educational innovation at OSTP.

1:50 pm Q&A Period

FCC Panel:
Carlos Kirjner, Senior Advisor to the Chairman
Kristen Kane, Director National Purposes
Steve Midgley, Director Education

2:05 pm Queue Second Video testimony, Jack O’Connell

2:10 pm Panel Introduction, Steve Midgley, Moderator

2:15 pm Panel 2: Viewpoints from Media and Society (10 minutes for each panelist followed by 15 minutes for questions from the FCC moderating panel)

Susan Zelman, Vice President, Corporation for Public Broadcasting
Susan Zelman will consider how broadband can enhance the ability of public service media and educational institutions to work together to reform America’s educational system.

Todd Hitchcock, Vice President, Pearson Learning
Todd Hitchcock will consider the role that the Publishing Industry can play in the rapidly emerging digital landscape and the future of online learning, enabled by ubiquitous broadband.

David Johnson, Senior Resident Fellow, Center for Democracy and Technology
David Johnson will consider his work on State of Play Academy, a broadband approach to instruction that makes it possible to attend a class from anywhere.

2:45 pm Q&A Period (15 minutes)
FCC Panel:
Carlos Kirjner, Senior Advisor to the Chairman
Kristen Kane, Director National Purposes
Steve Midgley, Director Education

3:00 pm Queue two additional video submissions

3:10 pm Panel Introduction, Regina Brown, Moderator

3:15 pm Panel 3: The Future of E-rate (5 minutes from each panelist followed by 30 minutes for questions from the FCC moderating panel)

Sheryl Abshire, Chief Technology Officer of the Calcasieu Parish School System, Lake Charles, Louisiana

Tom Greaves, Chairman, The Greaves Group

Carrie Lowe, Director, Program on Networks for the Office of Information Technology Policy, American Library Association

Chris Lehmann, Principal, Science Leadership Academy, Philadelphia, Pennsylvania

3:30 pm Q&A Period
FCC Panel:
Regina Brown, Wireline Competition Bureau
James Bachtell, Wireline Competition Bureau
Cara Voth, Wireline Competition Bureau

4:00 pm Closing Statements/Adjournment

Background on the Workshop
The American Recovery and Reinvestment Act of 2009 (Recovery Act) was signed into law on February 17, 2009. The Broadband Initiatives funded in the Act are intended to accelerate broadband deployment across the United States. The Recovery Act authorizes the Federal Communications Commission (FCC) to create the National Broadband Plan, that “shall seek to ensure that all people of the United States have access to broadband capability and shall establish benchmarks for meeting that goal.” From August to September, the FCC will be holding workshops on key issues relevant to broadband deployment in the United States. The goal of the workshops will be to promote an open dialogue between the FCC and key constituents on matters important to the National Broadband Plan.

Background on Global Kids
Founded in 1989, Global Kids’ mission is to transform urban youth into successful students and global and community leaders by engaging them in socially dynamic, content-rich learning experiences. Global Kids' Online Leadership Program [holymeatballs.org] exposes our youth to global issues through digital filmmaking, serious video game creation, and virtual events and dialogues. We provide professional services for a range of institutions, including the MacArthur Foundation, UNICEF, the U.S. Holocaust Memorial Museum, Youth Venture, and the International Criminal Court. Find more information on the Global Kids’ website at www.GlobalKids.org.